After Four Years of Treatment, Calling It a Day; or, “If It’s Not One Thing, It’s Another”

I saw my oncologist last Thursday, February 18th.

It was just few days short of four years from my diagnostic mammogram, the one after which I was told I had triple-positive breast cancer.

If you or someone you love has been through this experience, you know the drill: surgery, chemotherapy, radiation, maybe monoclonal antibodies, endocrine therapy. Yours may come in a different flavor, but the dish is the same, give or take.

Last Thursday, following three years of endocrine therapy (two of tamoxifen and one of letrozole [aromatase inhibitor]), I called it quits, with my oncologist’s permission. The side effects of the letrozole became too much for my joints, my brain, my intimate relationship, and possibly even my heart. My doc said he knew it when he saw me and agreed that enough was enough.

Yes, this should be me right now, since I’ve eagerly awaited this day for a long time. But it’s complicated…

Keep in mind the song that all of us cancer folk sing: “everyone’s experience is different.” Based on my personal situation, and after a medical consult, this was the right decision for me.

I wanted to know what to watch out for, so my doc said:

1. Unexplained weight loss
2. Persistent cough
3. Neurological issues (i.e., seeing things that aren’t there, blurred vision, etc.)

Obviously, there are other signs of cancer recurrence, but those are what my oncologist wanted me to be particularly wary of. And then he noted that he couldn’t remember the last time one of his HER2+ patients had a relapse, so effective is the Herceptin that we’re given. But it has heart risks.

Since I’ve been off letrozole only a few days, I’m still experiencing most of the side effects–it will take several weeks to shake them.

I almost don’t know what to do with myself, and I’d be beside myself with joy if it weren’t for a possible heart arrhythmia (!) that I am experiencing. I’ve already scheduled an appointment with a cardiologist.

‘Round and ’round and ’round we go…

Yeah, I’m miffed that there’s always something with cancer. A week prior to my onc appointment I’d been in my car at a traffic light when I felt heart palpitations, sort of–and then I started seeing dark spots, like you do before you faint. The episode passed, but I had been having those brief palpitations for months, minus the spots. Maybe once a day? Maybe less.

And over a year ago, I went in for a regular health check-up, during which time the nurse practitioner checked my vitals and noted that there was some irregularity in my heartrate.

Just like with my cancerous lump, I waited, thinking would go away. But chemo and especially Herceptin are cardiotoxic, and aromatase inhibitors have been associated with heart arrhythmias. So just as soon as I got off the cancer carousel, I’m getting on the cardiac one–until I’m able to rule out problems.

I have both a 3-D mammogram and an EKG next week, and I’m way more worried about the EKG. Who would have expected that from a breast cancer survivor?